As you stated correctly there are live bacteria supplements available for purchase from the Pharmacy called probiotics. Probiotics are live bacteria and yeasts, usually added to yoghurts or taken as dietary supplements e.g ACTIVIA® PROBIOTIC YOGURT or Bio-Kult® Capsules, often described as ‘good’ or as you correctly said ‘healthy’ bacteria. Probiotics are advertised on TV and on the radio by probiotic companies as ‘a way to help restore the natural balance of bacteria in your gut’ when it’s been disrupted by drug treatment or an illness.
There is some evidence supporting that probiotics may be helpful in a few cases, such as relieving diarrhea. However, The European Food Safety Authority ruled that there is little evidence to support other health claims made about them. This includes claims such as improving immunity or in general promoting ‘gut diversity’ in healthy adults.
It is also important to know that probiotics are seen as food and not regulated as vigorously as medication. Therefore we can’t always be sure that the product actually contains the bacteria stated on the food label.
There are also side effects associated with taking probiotic such as bloating/gas.
In rare cases specific types of bacteria found in probiotics can cause infection. Although rare, the risk of infection is greater in individuals like yourself who have had surgery, critically ill, with weakened immune systems, in your case from radiotherapy cancer treatment.
Votrient that you have been prescribed is the brand name for a drug called Pazopanib which prevents cancer growth. As you may already be aware Pazopanib requires careful monitoring including blood pressure and liver function before and during the treatment. It is therefore very important that you make your doctor aware about any medication you plan on taking whilst on Pazopanib including complementary therapies such as probiotics.
As I mentioned before, probiotics can help with diarrhea, a common side effect of taking Pazopanib. However, you have said you are feeling ok since starting your medication. If you do experience diarrhea in the future, anti-diarrhea medication to control it can be prescribed by your doctor.
As your Pharmacist, I would advise you that it would be in your best interest to not to take any probiotics before consulting with your doctor.
This may be a lot of information to process, therefore you are welcome to visit or call the Pharmacy if you have any additional questions in the future.